Oklahoma, 2021

High Wind in Oklahoma, January 14 to 15, 2021

January 14 to 15, 2021 · NWS OUN · 5 events in 2 counties and zones

A strong cold front brought a prolonged period of high wind gusts across northwestern OK on the 14th and 15th. No damage was reported but several sites saw gusts near 60 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong cold front brought a prolonged period of high wind gusts across northwestern OK on the 14th and 15th. No damage was reported but several sites saw gusts near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 14, 3:50 AM CST, 1 hour earlier.

Area forecast discussion, Jan 14, 3:50 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Norman OK
350 AM CST Thu Jan 14 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 349 AM CST Thu Jan 14 2021

A Wind Advisory is in effect until 6 PM this evening or portions
of northern, western, central and southern Oklahoma, and western
north Texas. Sustained north/northwest winds at 25 to 30 mph
(gusting to 45 mph) are expected as the front pushes south across
the FA. An impressive gravity wave can be seen booking it
southward from northwest Kansas into northwest Oklahoma on the
GOES-16 Night Fog satellite loop. In addition, the surface front
has arrived over northwest Oklahoma with northwest winds evident
over Woodward County. Mesonet data shows maximum 1-hr gusts of 60
mph at Boise City with 42 mph gusts at May Ranch (as of 0920Z).
Wind observations over the past several hours have tended to
overperform compared to the models, and so, wind speeds have been
increased accordingly for today. Observations and trends will need
to be monitored, and a High Wind Warning may be needed later this
morning.

Near critical fire weather conditions are also expected today
over western Oklahoma and western north Texas. Dewpoints are
forecast to drop into the single digits over northwest Oklahoma and
the teens over southwest Oklahoma and western north Texas this
afternoon. The very low RH values coupled with very strong winds,
will create this near critical fire weather potential.

Thompson

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 349 AM CST Thu Jan 14 2021

Winds tomorrow are even more concerning, as the pressure gradient
tightens. Widespread 35 to 40 mph northwest winds are forecast for
Friday. A Wind Advisory, at least, will be needed for Friday,
though a High Wind Watch is a possibility for portions of northern
Oklahoma. Fire weather conditions increase to critical tomorrow
over southwest Oklahoma and western north Texas as stronger winds
and very dry air predicted; near critical conditions are possible
across much of central and southern Oklahoma.

Temperatures will be cooler Friday and Saturday, and then rebound
on Sunday into Monday. A shortwave is forecast to push another
cold front Monday night or Tuesday morning. Precipitation chances
have increased somewhat for next week, though precipitation type
remains uncertain.

Thompson

&&

.AVIATION...
(06Z TAFS)
Issued at 1051 PM CST Wed Jan 13 2021

A cold front will be moving through late tonight / early tomorrow
morning, bringing gusty northwest to northerly winds. Strong low
level flow behind the front will result in low level wind shear
through the morning until mixing starts to occur and surface winds
increase. After sunset tomorrow, decoupling will allow surface
winds to decrease and low level wind shear to return (as low level
flow continues fairly strong).

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  53  32  47  27 /  10   0   0   0
Hobart OK         54  30  51  25 /   0   0   0   0
Wichita Falls TX  57  33  53  27 /   0   0   0   0
Gage OK           51  28  46  21 /  10   0   0   0
Ponca City OK     53  32  44  25 /  10   0   0   0
Durant OK         57  34  51  29 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ013-018>020-
     022>042-044>047-050-051.

     Wind Advisory until 6 PM CST this evening for OKZ004>012-014>017-
     021.

TX...Wind Advisory until 6 PM CST this evening for TXZ083>090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...14
Hazardous weather outlook, Jan 14, 4:10 AM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
410 AM CST Thu Jan 14 2021

OKZ004>048-050>052-TXZ083>090-151015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
410 AM CST Thu Jan 14 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...
.Strong Winds...
A strong cold front moving through the area will bring strong
northwest winds today. Sustained winds of 25 to 30 mph, and wind
gusts up to 45 mph are expected. Gusty winds could blow around
unsecured objects, and areas of blowing dust will be possible.

.Fire Weather...
Near critical fire weather conditions are expected today over
western Oklahoma and western north Texas due to strong northwest
winds and very low relative humidity values near 15 to 20 percent.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
.Strong Winds...
Very strong sustained winds of 35 to 40 mph are expected, and
wind gusts up to 55 mph are possible on Friday.

.Fire Weather...
Critical fire weather conditions are expected on Friday for
southwest Oklahoma and western north Texas. Near critical fire
weather conditions are also expected across much of central and
southern Oklahoma on Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Woods

When
January 14, 4:50 AM CST
Where
Woods forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High Wind, Dewey

When
January 14, 9:45 AM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

High Wind, Woods

When
January 14, 10:55 AM CST
Where
Woods forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High Wind, Woods

When
January 15, 9:45 AM CST
Where
Woods forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High Wind, Dewey

When
January 15, 10:15 AM CST
Where
Dewey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939763, 939764, 939765, 939766, 939767.